Alert archive / Vermont / Winter Storm Warnings in 2005

Winter Storm Warning 4, NWS Burlington, VT

December 9, 2005Rutland County, Vermont

NWS Burlington, VT issued this winter storm warning at Dec 9, 2005, 10:41 AM EST for Rutland County, Vermont. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 9, 2005, 10:41 AM EST (15:41 UTC)
Expired
Dec 9, 2005, 6:00 PM EST
In force
7 hr
Issued by
NWS Burlington, VT

County Rutland County, VT

The radar

The Burlington radar (KCXX), 104 km from the middle of the area, began a volume at 15:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 3.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 628 square meters per square second.1939587897117Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
93 kt
0-1 km storm-relative helicity
628 m²/s²
0-3 km storm-relative helicity
815 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS41 KBTV 091541
WSWBTV

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BURLINGTON VT
1041 AM EST FRI DEC 9 2005

...SNOW WILL CONTINUE ACROSS CENTRAL AND SOUTHERN VERMONT THROUGH
THIS AFTERNOON...

.A DEVELOPING AREA OF LOW PRESSURE JUST SOUTH OF LONG ISLAND WILL
TRACK NORTHEAST AND BE LOCATED JUST EAST OF CAPE COD BY THIS
EVENING. MEANWHILE...BANDS OF LIGHT TO MODERATE SNOW WILL CONTINUE
ACROSS CENTRAL AND SOUTHERN VERMONT THROUGH THIS AFTERNOON.

WE HAVE UPGRADED THE SNOW ADVISORY ACROSS RUTLAND AND WINDSOR
COUNTIES TO A WINTER STORM WARNING WITH TOTAL SNOW ACCUMULATIONS
OF 6 TO 10 INCHES EXPECTED BY THIS EVENING. IN ADDITION...ACROSS
ADDISON...WASHINGTON...AND ORANGE COUNTIES WILL HAVE A SNOW
ADVISORY IN EFFECT WITH TOTAL SNOW ACCUMULATIONS OF 3 TO 7 INCHES.

VTZ011-012-019-092300-
/O.UPG.KBTV.SN.Y.0002.000000T0000Z-051209T2300Z/
/O.NEW.KBTV.WS.W.0004.051209T1541Z-051209T2300Z/
WESTERN RUTLAND-WINDSOR-EASTERN RUTLAND-
INCLUDING THE CITIES OF...RUTLAND...SPRINGFIELD...
WHITE RIVER JUNCTION...EAST WALLINGFORD...KILLINGTON
1041 AM EST FRI DEC 9 2005

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A WINTER
STORM WARNING...WHICH IS IN EFFECT UNTIL 6 PM EST THIS EVENING...FOR
RUTLAND AND WINDSOR COUNTIES FOR 6 TO 10 INCHES OF SNOW. THIS
WINTER STORM WARNING REPLACES THE SNOW ADVISORY.

SNOW...HEAVY AT TIMES WILL CONTINUE ACROSS RUTLAND AND WINDSOR
COUNTIES THROUGH LATE THIS AFTERNOON. SNOWFALL RATES COULD
APPROACH ONE TO TWO INCHES PER HOUR WITH VISIBILITIES REDUCED
BELOW ONE HALF OF A MILE. TOTAL SNOW ACCUMULATIONS BY LATE THIS
AFTERNOON WILL BE 6 TO 10 INCHES WITH LOCALLY HIGHER AMOUNTS. THE
SNOW WILL TAPER TO SNOW SHOWERS BY LATE AFTERNOON BEFORE ENDING
THIS EVENING. USE CAUTION WHILE DRIVING.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL MEDIA OR OUR WEB SITE AT
WEATHER.GOV FOR THE LATER UPDATES ON THIS SITUATION.

$$

VTZ008-009-018-092300-
/O.EXA.KBTV.SN.Y.0002.000000T0000Z-051209T2300Z/
WASHINGTON-WESTERN ADDISON-EASTERN ADDISON-
INCLUDING THE CITIES OF...MONTPELIER...MIDDLEBURY...VERGENNES...
BRISTOL...RIPTON
1041 AM EST FRI DEC 9 2005

...SNOW ADVISORY IN EFFECT UNTIL 6 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A SNOW
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON FOR
WASHINGTON AND ADDISON COUNTIES FOR 3 TO 7 INCHES OF SNOW.

SNOW...HEAVY AT TIMES THROUGH EARLY AFTERNOON WILL TAPER TO
SCATTERED SNOW SHOWERS BY LATE THIS AFTERNOON. TOTAL SNOW
ACCUMULATIONS OF 3 TO 7 INCHES CAN BE EXPECTED BY THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL MEDIA OR OUR WEB SITE AT
WEATHER.GOV FOR THE LATER UPDATES ON THIS SITUATION.

$$

VTZ010-092300-
/O.CON.KBTV.SN.Y.0002.000000T0000Z-051209T2300Z/
ORANGE-
INCLUDING THE CITIES OF...BRADFORD...RANDOLPH
1041 AM EST FRI DEC 9 2005

...SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON...

A SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON. 

SNOW WILL CONTINUE THROUGH THIS AFTERNOON ACROSS ORANGE COUNTY AND
BE THE HEAVIEST BETWEEN BETWEEN 11 AM AND 1 PM. SNOWFALL RATES OF
1 TO 2 INCHES PER HOUR COULD BRIEFLY OCCUR AND REDUCE VISIBILITIES
BELOW ONE HALF MILE.

SNOW WILL TAPER TO SNOW SHOWERS BY MID AFTERNOON BEFORE ENDING
AROUND THE EVENING COMMUTE. A SNOW ADVISORY MEANS THAT PERIODS OF
SNOW WILL CAUSE TRAVEL DIFFICULTIES DUE TO SNOW COVERED ROADS AND
LIMITED VISIBILITIES. USE CAUTION WHILE DRIVING.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL MEDIA OR OUR WEB SITE AT
WEATHER.GOV FOR THE LATER UPDATES ON THIS SITUATION.

$$

TABER

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this winter storm warning went out at Dec 9, 10:29 AM EST, 12 minutes earlier.

Area forecast discussion, Dec 9, 10:29 AM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1029 AM EST FRI DEC 9 2005

.SHORT TERM (REST OF TODAY)...
FCST PROBLEMS FOR THIS UPDATE ARE SNOW AMOUNTS AND TIMING OF PRECIP
ENDING FROM WEST TO EAST. WL UPGRADE ADVISORY TO WARNING FOR
RUTLAND...AND...WINDSOR AND PLACE ADDISON...WASHINGTON...AND ORANGE
IN ADVISORY. CRNT COOP OBSERVERS AND SPOTTERS INDICATE 4 TO 8
INCHES HAS ALREADY FALLEN ACRS RUTLAND AND WINDSOR COUNTIES WITH VSF
REPORTING 6 INCHES AT 10 AM. IN ADDITION...SPOTTER FROM LAKE DUNMORE
HAS 4.5 INCHES AT 10 AM. BASED ON THIS INFO AND CRNT RADAR TRENDS WL
UPGRADE AREAS.

OVERALL FCST IN GOOD SHAPE BASED ON CRNT RADAR AND CRNT SFC
TRENDS. WATER VAPOR SHOWS POTENT S/W ENERGY NOW LOCATED ACRS
CENTRAL NY/PA WITH MID/UPPER LVL DRY SLOT FROM EASTERN PA INTO
NORTHERN NEW YORK ATTM. THIS ENERGY COMBINED WITH FAVORABLE ULVL
DIVERGENCE FROM STRONG 25H JET IS HELPING TO ENHANCE SFC LOW PRES
OFF THE NJ COAST ATTM. LATEST SFC ANALYSIS PLACES 1010MB LOW JUST
SOUTH OF ISLIP WITH GREAT 3HR PRES FALLS ACRS EASTERN LONG ISLAND
AND SNE ATTM...WITH ORIGINAL LOW FALLING APART ACRS EASTERN LAKE
ONTARIO. GIVEN CRNT TRENDS FEEL COASTAL LOW WL TRACK SLIGHTLY
CLOSER TO THE COAST THRU THIS AFTERNOON. CRNT RADAR TRENDS/OBS
SHOW PRECIP FALLING APART ACRS SLV/WESTERN FA ATTM...BUT SOME LAKE
ENHANCEMENT IS OCCURRING ASSOCIATED WITH SW SFC LW DOWNWIND OF
ONTARIO. BASED ON THIS WL MENTION LIKELY TO OCCASIONAL POPS TO CHC
BY EARLY AFTERNOON WITH LITTLE ADDITIONAL ACCUMULATION ACRS
SLV/WESTERN FA.

TRICKY PART OF FA IS ACRS CENTRAL/SOUTHERN VT. WE UPGRADE TO WINTER
STORM WARNING FOR 6 TO 10 INCHES OF SNOW IN RUTLAND AND WINDSOR
COUNTIES. EXPECT 3 TO 7 INCHES IN THE ADVISORY AREA WHICH INCLUDES
ORANGE...ADDISON...AND WASHINGTON COUNTIES. GIVEN FLUFF FACTOR AND
VSF HAVING 6.0 AT 10AM THIS MORNING...I FEEL SOME LOCATIONS WL
HAVE THE POTENTIAL OF SEEING 12 INCHES BY LATE THIS AFTERNOON.
FEEL AS COASTAL SYSTEM DEVELOPS A BAND OF MODERATE TO HEAVY SNOW
WL CONT FROM A VSF TO RUTLAND LINE THRU EARLY AFTERNOON. THIS
LINES UP NICELY WITH 850/7H FG FORCING AND THE STRONGEST 7H OMEGA
LIFT. WITHIN THIS MESO-SCALE BAND NW OF SFC LOW SNOWFALL RATES WL
BE 1 TO 2 INCHES PER HOUR WITH LOCAL AMOUNTS OF 10 TO 12 INCHES
POSSIBLE. OTHERWISE...2 TO 5 INCHES ACRS CPV LOOKS GOOD...ALONG
WITH 2 TO 4 INCHES ACRS NORTHERN VT.

&&

.PREVIOUS DISCUSSION...
(ISSUED 256 AM EST FRI DEC 9 2005)

SYNOPSIS...
LATEST WV IMAGERY SHWS A VRY DYNAMIC SYSTEM ACRS SRN GRT LAKES WITH
JET CORE PUNCHING ACRS LAKES ERIE/ONTARIO ALG WITH SUSBEQUENT DVLPG
DRY SLOT ACRS OH RVR VLY. MEANWHILE...QUITE IMPRESSIVE COMMA HEAD
SIGNATURE ACRS MI WHERE +SN WAS A SERIOUS PRBLM LAST EVENING/NGT.

CRNTLY (06Z)...EXCLNT FRONTOGENETIC BAND STRUCTURE OF LEADING EDGE
OF SN ACRS CENT NY BUT NOTICE THE NARROWNESS AND DRYING IMMEDIATELY
BEHIND IN SW NY.

MDLS ARE CLOSER IN LINE TNGT THAN 24 HRS AGO AND CLOSER TO NAM
TRACK. HWVR...DVLPMNT WISE OF SCNDRY CLOSER TO GFS (YDY) AND YDY/S
THINKING THAT VRY DYNAMIC PRIMARY WITH CONTD STRENGHTENING WUD LKLY
PREVENT ERLR SCNDRY DVLPMNT. IN FACT...GRTST 3 HRLY PRS FALLS CONT
AHD OF PRIMARY SYSTEM WITH MDLS STL EXPCTG LOW TO DEEPEN TIL 09Z.

NONETHELESS...XPLOSIVE CYCLOGENESIS WL THEN TAKE OVER JUST S OF SNE
WITH RELATIVELY TIGHT PCPN GRADIENT WITH SOME SLGT NEG TILT IN S/W
AND DEFORMATION STRUCTURE IN LWR CT RVR VLY WITH XCLNT Q-VEC
CONVERGENCE...STG FGEN AND STG MID-LVL LAPSE RATES AND FUNNELING OF
DEEP MOISTURE AHD OF DRY SLOT FOR A 3-4HR BURST OF > 2 IN/HR BTWN
15-19Z.

THE BEST SHOT FOR REST OF FA WL BE THE INITIAL FGEN BAND AND
WHATEVER REMAINS OF DEPLETING WRAPARD DEFORMATION STRUCTURE FM
PRIMARY LOW (FOR NRN NY).

AGAIN...A QUICK MOVER FOLLOWED BY WEAK RIDGING TNGT/ERLY SAT BUT
NRN BDR MAY WITNESS SOME WEAK WAA -SHSN/FLURRIES.

A CONTD FAST OVERALL BROAD CYCLONIC FLOW INTO ERLY NXT WEEK WITH
SVRL DISTURBANCES INCLDG A S/W-CLIPPER DROPPING INTO GRT LAKES/NE
LATE IN WKND/ERLY NXT WK. IT/S A SLOW MVR WITH INCRSG INSTABILITY
AND PROLONGED SW FLOW OVR ERN GRT LAKES FOR LE -SHSN THREAT SAT
AFTN-SUN NGT. HWVR...INSTABILITY IS NOT THAT GRT SO NOT XPCTG A BIG
EVENT.

SHORT TERM (TODAY THROUGH MONDAY)...
TDY: A QUICK SYSTEM WITH THE GRTST IMPACT 12-20Z ACRS FA. SRN
VT...ESP LWR CT RVR VLY MAY WITNESS A BRF BURST OF >2 IN/HR SNOWFALL
RATES.

TNGT: SYSTEM DEPARTS WITH WEAK DISTURBANCE ALG CNDN BDR FOR PSBL
SLGT/CHC -SHSN AND BACKING FLOW AHD OF NXT S/W FOR PSBL LAKE EFFECT
-SHSN IN PTNS OF ADRNDKS.

SAT: A WAITING GAME FOR APPRCHG S/W AND CLIPPER SYSTEM WITH DVLPG SW
FLOW AND GRDL INCRSG INSTABILITY ACRS ERN GRT LAKES FOR INCRSG
THREAT OF -SHSN ACRS NRN NY LATE IN DAY.

SUN/MON: A SLOW PROGRESSION OF S/W AND TROF...THUS MSTLY CLDY AND
-SHSN THREAT MVG SLOWLY FM NRN NY INTO NRN VT.

LONG TERM (MONDAY NIGHT THROUGH THURSDAY)...
CNDN VORTEX SPINS ACRS QUEBEC WITH EVENTUALLY COOLER AIR FILTERING
BACK INTO FA BY MID WK AS WE STAY IN NW CYCLONIC FLOW. NO CHGS TO
CRNT XNTD.

AVIATION...
SN TO OVERSPREAD THE FA FROM THE SW EARLY TODAY AND BE
STEADIEST/HEAVIEST ACRS THE FA THIS MORNING. SN EXPECTED TO TAPER TO
-SHSN BY LATER TODAY AND INTO EARLY FRI NITE ACRS THE FA. SKIES TO
REMAIN CLDY OTRW ACRS THE FA TODAY AND ON FRI NITE. SFC WINDS TO
BECOME W-NW ACRS THE FA ON FRI NITE.

THANX TO WFO ALY FOR PROVIDING AVIATION BACKUP FOR US DURING OUR
WINTER WX MEETING YESTERDAY.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING FOR VTZ011-012-019 UNTIL 6 PM FRIDAY.
  ...SNOW ADVISORY FOR VTZ008>010-018 UNTIL 6 PM FRIDAY.
NY...NONE.
&&

SHORT TERM...TABER
Hazardous weather outlook, Dec 9, 4:41 AM EST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
441 AM EST FRI DEC 9 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-100945-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
441 AM EST FRI DEC 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN
VERMONT AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY...

SNOW WILL BE OVERSPREADING THE REGION FROM THE SOUTHWEST EARLY
TODAY AND CONTINUE TO ACCUMULATE THROUGH LATE TODAY. THE HIGHEST
AMOUNT OF SNOW WILL FALL ACROSS SOUTHERN VERMONT. ANY SNOW WILL
TAPER OFF TO SNOW SHOWERS TONIGHT. PLEASE REFER TO THE LATEST
FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND
TONIGHT...BUT PLEASE RELAY ANY REPORTS OF SNOWFALL AMOUNT TO THE
NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT.

MURRAY

Nearby

Winter Storm Warnings in Vermont, 2005Every winter storm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.